Alert archive / Florida / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 19, NWS Melbourne, FL

May 28, 2006Lake County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 28, 2006, 4:35 PM EDT for Lake County, Florida. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2006, 4:35 PM EDT (20:35 UTC)
Expired
May 28, 2006, 5:18 PM EDT
In force
43 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Lake County, FL

The radar

The Melbourne radar (KMLB), 112 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 4:50 PM EDTTSTM WND DMG5 W Cassia, FLDOWNED TREES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2006-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 674 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2006-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
674 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 282035
SVRMLB
FLC069-282130-
/O.NEW.KMLB.SV.W.0019.060528T2035Z-060528T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
435 PM EDT SUN MAY 28 2006

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LAKE COUNTY IN FLORIDA
  THIS INCLUDES THE CITIES OF...MOUNT PLYMOUTH...CASSIA

* UNTIL 530 PM EDT

* AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR CASSIA. THIS
  STORM WAS DRIFTING SOUTHWEST AT 5 MPH TOWARD STATE ROAD 46 AND
  MOUNT PLYMOUTH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNT PLYMOUTH BY 515 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2885 8129 2900 8140 2889 8169 2866 8152

$$


CRISTALDI
2 follow-up statements
000 
WWUS52 KMLB 282052
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
451 PM EDT SUN MAY 28 2006

FLC069-282130-
/O.CON.KMLB.SV.W.0019.000000T0000Z-060528T2130Z/
LAKE FL-
451 PM EDT SUN MAY 28 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR EAST CENTRAL LAKE COUNTY...

AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR CASSIA...MOVING WEST AT 5 MPH ALONG STATE ROAD 44.

THE SEVERE THUNDERSTORM WILL BE NEAR OR JUST NORTH OF...
  MOUNT PLYMOUTH AND STATE ROAD 46 THROUGH 520 PM EDT

LAT...LON 2885 8129 2900 8140 2889 8169 2866 8152

$$


CRISTALDI
000 
WWUS52 KMLB 282118
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
518 PM EDT SUN MAY 28 2006

FLC069-282128-
/O.CAN.KMLB.SV.W.0019.000000T0000Z-060528T2130Z/
LAKE FL-
518 PM EDT SUN MAY 28 2006

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LAKE COUNTY IS
CANCELLED...

AT 518 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER CAPABLE OF PRODUCING DAMAGING WINDS OR LARGE HAIL. AS A
RESULT...THE WARNING HAS BEEN CANCELLED.

LAT...LON 2885 8129 2900 8140 2889 8169 2866 8152

$$


CRISTALDI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:23 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 28, 2:23 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
223 PM EDT SUN MAY 28 2006

.DISCUSSION...ALTHOUGH THE SHOWERS AND STORMS ASSOCIATED WITH A
WEAKENING SURFACE TROUGH/BACKDOOR FRONT THAT WAS NORTH FLORIDA WERE
DISSIPATING THE TROUGH ITSELF WILL ACT A LIFTING MECHANISM FOR
SHOWERS AND STORMS AS IT MOVES DOWN THE PENINSULA THIS AFTERNOON AND
EVENING. A WEAK PRESSURE GRADIENT ACROSS THE STATE WILL ALLOW EAST
AND WEST COAST SEA BREEZES TO FORM AND PUSH TOWARD THE INTERIOR
SECTIONS OF THE STATE...ALREADY OCCURRING..WITH MODELS SUGGESTING
COLLISION ZONE FROM NORTH LAKE COUNTY TO POLK COUNTY. AREA IS WEST
OF METRO ORLANDO BUT LOOKS TO IMPACT SOUTHEAST ORANGE COUNTY WHERE
THERE IS MAJOR TOURISM THIS WEEKEND. MORNING SOUNDINGS SHOWED 500MB
TEMPERATURES AROUND -8C AND A DRIER AIR MASS ABOVE 800MB...SHORT
TERM MODEL FORECASTS WERE INDICATING TEMPERATURES A LITTLE
COOLER/8.5C AND BASE OF THE DRY AIR ZONE LIFTING DURING THE EVENING.
STILL HAVE TO BE CONCERN ABOUT GUSTY WINDS...SMALL HAIL AND
LIGHTNING OVER THE WESTERN SECTIONS OF THE FORECAST AREA WHERE THE
SEA BREEZE COLLISION IS EXPECTED TO TAKE PLACE LATE AFTERNOON/EARLY
EVENING. SKIES WILL BECOME MOSTLY CLEAR AFTER MIDNIGHT AS CONVECTION
DISSIPATES.

MONDAY...AS THE DISSIPATING FRONT CONTINUES MOVING DOWN THE
PENINSULA AND EXITING THE CWA LATE IN THE DAY WINDS WILL SHIFT TO
THE NORTHEAST AND BRING ONSHORE A MORE STABLE AIR MASS WITH RAIN
CHANCES DROPPING OFF DRAMATICALLY. HOWEVER...WILL KEEP CURRENT
SLIGHT POP WITH THE DEEPER MOISTURE AND SEA/LAKE BREEZE INTERACTIONS
OVER THE SOUTHERN INTERIOR SECTIONS.

.LONG TERM...(TUE-SUN)...BACKDOOR SURFACE FEATURE SETTLES SOUTH OF
FORECAST AREA AND DISSIPATES LEAVING DEEP LAYER DRYING IN ITS WAKE
ARRIVING FROM THE NORTHEAST MONDAY EVENING THRU THE OVERNIGHT. THIS
SETS UP LOWER RH CONDITIONS FOR TUE...ESPECIALLY NORTH AND INLAND.
POPS BECOME LESS LIKELY WITH ONLY REASONABLE SHOT TOWARD SOUTH CFA
WHERE MOISTURE WILL BE SLIGHTLY HIGHER IN PRESENCE OF WEAK ONSHORE
FLOW AND SEA BREEZE AND LAKE BREEZE POTENIAL INTERACTIONS.
HOWEVER...NOT INCLINED TO MENTION IN FORECAST. WEAK UPPER LOW EAST
OF STATE MOVES LITTLE BUT THEN EVENTUALLY FORECAST TO OPEN AND MOVE
NORTH AND EAST...KEEPING FLORIDA WITH WEAK UPPER RIDGING. YET...
DOWNSTAIRS...GFS WANTS TO EVOLVE AN INVERTED TROUGH JUST OFFSHORE.
THE EFFECT EITHER WAY IS FOR ONSHORE FLOW TO CONTINUE THRU THURSDAY
AND GRADUAL REMOISTENING. THEN...LOW LEVEL WINDS TO VEER SOUTHWEST
FOR FRIDAY AHEAD OF NEXT MID-LAT SYSTEM. STEERING ADJUSTMENTS TO
BRING INCREASED OPPORTUNITY FOR SCT CONVECTION FRI-SUN EACH DAY.

&&

.MARINE...BUOY 009 HAS BEEN RECORDING WSW WINDS 5 TO 10 KNOTS AND
1 TO 2 FOOT SEAS PAST SEVERAL HOURS. ONSHORE WINDS WILL SHIFT BACK
TO THE WEST EARLY THEN VEER TO THE NORTHEAST AS A DISSIPATING
FRONT PUSHES DOWN THE AREA. EXPECT SEA BREEZES TO ENHANCE SPEEDS
AT THE COAST BUT STILL IN THE 10 TO 15 KNOT RANGE. SEAS 3 FEET OR
LESS.

&&

.AVIATION...VFR AREA-WIDE EXCEPT FOR MAINLY MVFR IN VCNTY OF
ISOLATED STORMS KDAB/KSFB MID-LATE AFTERNOON AND KMCO WEST LATE
AFTERNOON TO EARLY EVENING. EXPECT STRONGEST AND GREATEST
CONCENTRATION OF STORMS WEST OF KMCO LATE TODAY AND THIS EVENING.
GROUND MOISTURE FROM EVENING RAINS AND LIGHT WINDS MAY PRODUCE LATE
NIGHT MVFR FOG AT INLAND SITES.

&&

.FIRE WEATHER...MINIMAL RH VALUES WILL REMAIN NEAR OR ABOVE 40
PERCENT. MAIN CONCERN TONIGHT WILL BE CLOUD TO GROUND LIGHTNING
ASSOCIATED WITH LATE AFTERNOON AND EVENING STORMS OVER WESTERN
SECTIONS AND ISOLATED STORMS SOUTHERN SECTIONS MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  72  87  68  87 /  10  10   0  10
MCO  71  90  72  89 /  20  10   0  10
MLB  74  86  71  85 /  10  20  10  10
VRB  72  87  69  84 /  10  20  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...WIMMER
LONG TERM....SHARP
Hazardous weather outlook, May 28, 6:19 AM EDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
619 AM EDT SUN MAY 28 2006

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
282230-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
619 AM EDT SUN MAY 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT

...THUNDERSTORM IMPACT...
A WEAKENING SURFACE TROUGH WILL DROP INTO NORTHERN PORTIONS OF THE
REGION THIS AFTERNOON. IN ADDITION...A WEAK PRESSURE PATTERN WILL
ALLOW THE ATLANTIC AND GULF SEA BREEZE BOUNDARIES TO FORM BY MID
DAY AND ADVANCE STEADILY INLAND. ISOLATED LIGHTNING STORMS ARE
EXPECTED TO DEVELOP NORTH OF ORLANDO AND IN THE VICINITY OF LAKE
OKEECHOBEE...MAINLY AFTER 2 PM. BY LATE AFTERNOON...ADDITIONAL
STORMS WILL FORM AS THE ATLANTIC AND GULF BREEZE BOUNDARIES
COLLIDE...MAINLY FROM NEAR LAKE GEORGE TO JUST WEST OF ORLANDO TO
LAKE KISSIMMEE. A FEW OF THESE STORMS MAY BECOME SEVERE AND
PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...LOCALLY DAMAGING
WINDS...VERY HEAVY RAINFALL...AND POSSIBLY SOME SMALL HAIL. THESE
STORMS WILL INITIALLY MOVE LITTLE...BUT THEN WILL ADVANCE TOWARDS
THE WESTERN PENINSULA AT 10 MPH...REACHING THE GULF OF MEXICO BY
LATE EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ISOLATED LIGHTNING STORMS MAY FORM MONDAY AFTERNOON IN THE
VICINITY OF LAKE OKEECHOBEE...OTHERWISE DRY WEATHER IS EXPECTED
ACROSS EAST CENTRAL FLORIDA THROUGH TUESDAY. ON WEDNESDAY...ISOLATED
STORMS WILL BE POSSIBLE LATE IN THE DAY ACROSS THE CENTRAL FLORIDA
INTERIOR. INCREASING MOISTURE LEVELS AND ACTIVE SEA BREEZE
BOUNDARIES SUGGEST A RETURN TO SCATTERED DAILY STORMS BEGINNING
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY.

SPRATT

In the hours before

Local storm report, May 28, 4:12 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
412 PM EDT SUN MAY 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     1 NE DELTONA            28.92N 81.20W
05/28/2006                   VOLUSIA            FL   LAW ENFORCEMENT

            DELTONA POLICE DEPARTMENT REPORTS BLOWN TRANSFORMERS,
            DOWNED POWER LINES AND HAIL OF UNKNOWN SIZE IN NORTHEAST
            PORTIONS OF DELTONA.

&&

MRT
Special weather statement, May 28, 4:29 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
429 PM EDT SUN MAY 28 2006

FLZ044-282115-
NORTHERN LAKE COUNTY-
429 PM EDT SUN MAY 28 2006

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL EAST CENTRAL LAKE COUNTY...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER CASSIA.
THE STORM WAS MOVING SOUTHWEST AT 5 MPH TOWARD MOUNT PLYMOUTH.

PERSONS DRIVING ON STATE ROAD 46 IN EASTERN LAKE COUNTY SHOULD BE ON
THE LOOKOUT FOR THIS STORM.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:52 PM EDTSevere Thunderstorm WarningMLBVolusia38 min
May 28, 5:01 PM EDTSevere Thunderstorm WarningMLBOrange59 min
May 28, 6:13 PM EDTSevere Thunderstorm WarningMLBOrange30 min

Nearby

Severe Thunderstorm Warnings in Florida, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.